Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 
 
 

 

A domain decomposition method for semilinear hyperbolic systems with two-scale relaxations


Authors: Shi Jin, Jian-guo Liu and Li Wang
Journal: Math. Comp. 82 (2013), 749-779
MSC (2010): Primary 65M55, 35L50
DOI: https://doi.org/10.1090/S0025-5718-2012-02643-3
Published electronically: October 9, 2012
MathSciNet review: 3008837
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We present a domain decomposition method on a semilinear hyperbolic system with multiple relaxation times. In the region where the relaxation time is small, an asymptotic equilibrium equation can be used for computational efficiency. An interface condition based on the sign of the characteristic speed at the interface is provided to couple the two systems in a domain decomposition setting. A rigorous analysis, based on the Laplace Transform, on the $ L^2$ error estimate is presented for the linear case, which shows how the error of the domain decomposition method depends on the smaller relaxation time, and the boundary and interface layer effects. The given convergence rate is optimal. We present a numerical implementation of this domain decomposition method, and give some numerical results in order to study the performance of this method.


References [Enhancements On Off] (What's this?)

  • [1] G. Bal, Y. Maday, Coupling of transport and diffusion models in linear transport theory, Math. Model. Numer. Anal. 36, no. 1, 69-86, 2002. MR 1916293 (2003e:82065)
  • [2] S. Bianchini, Hyperbolic limit of the Jin-Xin relaxation model, Comm. Pure Applied Math. 59, 688-753, 2006. MR 2172805 (2008b:35167)
  • [3] J.F. Bourgat, P. Le Tallec, B. Perthame, Y. Qiu, Coupling Boltzmann and Euler equations without overlapping, in domain decomposition methods in science and engineering (Como, 1992), Contemp. Math. $ \mathbf {157}$, Amer. Math. Soc. Providence, RI, 377-398, 1994. MR 1262639 (95d:76085)
  • [4] A. Bressan, Hyperbolic Systems of Conservation Laws: The One-Dimensional Cauchy Problem, Oxford University Press, 2003. MR 1816648 (2002d:35002)
  • [5] C. Cercignani, The Boltzmann Equation and Its Applications, Springer-Verlag, New York, 1988. MR 1313028 (95i:82082)
  • [6] A. Chalabi, D. Seghir, Convergence of relaxation schemes for initial boundary value problems for conservation laws, Computers and Mathematics with Applications 43, no. 8-9, 1079-1093, 2002. MR 1892486 (2003a:35124)
  • [7] G.Q. Chen, C.D. Levermore and T.P. Liu, Hyperbolic conservation laws with stiff relaxation terms and entropy, Comm. Pure Appl. Math. 47, 787-830, 1994. MR 1280989 (95h:35133)
  • [8] P. Degond, G. Dimarco and L. Mieussens, A multiscale kinetic-fluid solver with dynamic localization of kinetic effects, J. Comput. Phys., 229, 4907-4933, 2010. MR 2643635 (2011d:82089)
  • [9] P. Degond, S. Jin, A smooth transition model between kinetic and diffusion equations, SIAM J. Num. Anal. 42, 2671-2687, 2005 MR 2139410 (2006b:82058)
  • [10] P. Degond, S. Jin and L. Mieussens, A smooth transition model between kinetic and hydrodynamic equations, J. Comp. Phys. 209, 665-694, 2005. MR 2151999 (2006g:82037)
  • [11] P. Degond, J.-G. Liu and L. Mieussens, Macroscopic fluid modes with localized kinetic upscaling effects Multiscale Model. Simul. 5, 695-1043, 2006. MR 2272306 (2007k:76124)
  • [12] P. Degond, C. Schmeiser, Kinetic boundary layers and fluid-kinetic coupling in semiconductors, Transport Theory Statist. Phys. 28, no. 1, 31-55, 1999. MR 1669742 (2000a:82064)
  • [13] F. Golse, S. Jin, C.D. Levermore, A domain decomposition analysis for a two-scale linear transport problem, Math. Model Num. Anal. 37, no. 6, 869-892, 2003. MR 2026400 (2004i:65139)
  • [14] R.L. Higdon, Initial-boundary value problems for linear hyperbolic systems, SIAM Review, vol. 28, no. 2, 177-217, 1986. MR 839822 (88a:35138)
  • [15] S. Jin, Z.P. Xin, The relaxation schemes for systems of conservation laws in arbitrary space dimensions, Comm. Pure Appl. Math. 48, no. 3, 235-276, 1995. MR 1322811 (96c:65134)
  • [16] H.O. Kreiss, Initial boundary value problems for hyperbolic systems, Comm. Pure Appl. Math. 23, 277-298, 1970. MR 0437941 (55:10862)
  • [17] A. Klar, Convergence of alternating domain decomposition schemes for kinetic and aerodynamic equations, Math. Methods Appl. Sci.18, no. 8, 649-670, 1995. MR 1335825 (96d:65159)
  • [18] A. Klar, H. Neunzert, J. Struckmeier, Transition from kinetic theory to macroscopic fluid equations: a problem for domain decomposition and a source for new algorithm, Transp. Theory and Stat. Phys. 29, 93-106, 2000.
  • [19] S.N. Kruzkov, First order quasilinear equations with several independent variables, Mat. Sb. (N.S.) 81(123), 228-255, 1970. MR 0267257 (42:2159)
  • [20] L.D. Landau, E.M. Lifschitz, Statistical Physics, Elsevier (Singapore) Pte Ltd, 1980.
  • [21] R.J. Leveque, Z. Li, The immersed interface method for elliptic equations with discontinuous coefficients and singular sources, SIAM J. Numer. Anal. 31, 1019-1044, 1994 MR 1286215 (95g:65139)
  • [22] C.D. Levermore, Moment closure hierarchies for kinetic theories, J. Statist. Phys. 83, no. 5-6, 1021-1065, 1996. MR 1392419 (97e:82041)
  • [23] A. Majda, S. Osher, Initial-boundary value problems for hyperbolic equations with uniformly characteristic boundary, Comm. Pure Appl. Math. 28, no. 7-8, pp. 607-675, 1975. MR 0410107 (53:13857)
  • [24] R. Natalini, Convergence to equilibrium for the relaxation approximation of conservation laws, Comm. Pure Appl. Math. 49, no. 8, 795-823, 1996. MR 1391756 (97c:35131)
  • [25] R. Natalini, Recent mathematical results on hyperbolic relaxation problems, Analysis of Systems of Conservation Laws (Aachen 1997), Chapman Hall/CRC, Boca Raton, 128-198, 1999. MR 1679940 (2000a:35157)
  • [26] R. Natalini, B. Hanouzet, Weakly coupled system of quasilinear hyperbolic equations, Differential Integral Equations 9, no. 6, 1279-1292, 1996. MR 1409928 (97h:35138)
  • [27] J.V. Ralston, Note on a paper of Kreiss, Comm. Pure Appl. Math. 24, pp. 759-762, 1971. MR 0606239 (58:29326)
  • [28] Z.H. Teng, First-order $ L^1$ convergence for relaxation approximations to conservation laws, Comm. Pure Appl. Math., Vol. LI, 0875-0895, 1998. MR 1620220 (99f:65133)
  • [29] M. Tidriri, New models for the solution of intermediate regimes in transport theory and radiative transfer: existence theory, positivity, asymptotic analysis, and approximations, J. Stat. Phys. 104, 291-325, 2001. MR 1851390 (2002j:82104)
  • [30] W.G. Vincenti, C.H. Kruger, Introduction to Physical Gas Dynamics, Wiley, New York, 1965.
  • [31] W.C. Wang, Z.P. Xin, Asymptotic limit of initial boundary value problems for conservation laws with relaxational extensions, Comm. Pure Appl. Math., Vol. LI, 0505-0535, 1998. MR 1604274 (99a:35172)
  • [32] G.B. Whitham, Linear and Nonlinear Waves, Wiley, New York, 1974. MR 0483954 (58:3905)
  • [33] Z.P. Xin, W.Q. Xu, Stiff well-posedness and asymptotic convergence for a class of linear relaxation systems in a quarter plane, Journal of Differential Equations 167, 388-437, 2000. MR 1793199 (2001j:35185)
  • [34] Z.P. Xin, W.Q. Xu, Initial-boundary value problem to systems of conservation laws with relaxation, Quarterly of applied mathematics 60, no. 2, 251-281, 2002. MR 1900493 (2003f:35199)
  • [35] W.Q. Xu, Boundary conditions for multi-dimensional hyperbolic relaxation problems, Discrete Contin. Dyn. Syst., 916-925, 2003. MR 2018201
  • [36] X. Yang, F. Golse, Z.Y. Huang, S. Jin, Numerical study of a domain decomposition method for a two-scale linear transport equation, Netw. Heterog. Media 1, no. 1, 143-166, 2006. MR 2219280 (2006m:65210)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65M55, 35L50

Retrieve articles in all journals with MSC (2010): 65M55, 35L50


Additional Information

Shi Jin
Affiliation: Department of Mathematics, University of Wisconsin-Madison, 480 Lincoln Drive, Madison, Wisconsin 53706
Email: jin@math.wisc.edu

Jian-guo Liu
Affiliation: Department of Physics and Department of Mathematics, Duke University, Durham, North Carolina 27708
Email: Jian-Guo.Liu@duke.edu

Li Wang
Affiliation: Department of Mathematics, University of Wisconsin-Madison, 480 Lincoln Drive, Madison, Wisconsin 53706
Email: wangli@math.wisc.edu

DOI: https://doi.org/10.1090/S0025-5718-2012-02643-3
Received by editor(s): February 17, 2011
Received by editor(s) in revised form: October 9, 2011
Published electronically: October 9, 2012
Additional Notes: This research was partially supported by NSF grant No. DMS-0608720, and NSF FRG grant DMS-0757285. The first author was also supported by a Van Vleck Distinguished Research Prize and a Vilas Associate Award from the University of Wisconsin-Madison
The second author research was supported by NSF grant DMS 1011738
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society